Ann McNeill, RN, APN
When patients with multiple myeloma relapse or become refractory to prior therapy, FDA approval of additional therapeutic options such as pomalidomide and carfilzomib was certainly welcome news. But for healthcare teams treating patients in the relapsed/refractory setting, careful monitoring remains essential, along with taking a proactive approach in urging patients to communicate any problems they are experiencing, so that side effects can be effectively managed without dose reductions or treatment interruptions.
This was the takeaway message emphasized in a recent interview with Nurse Practitioner Ann McNeill, RN, APN, who outlined important clinical considerations for nurses and other clinicians working in the multiple myeloma setting.
McNeill works in the myeloma division at the John Theurer Cancer Center in Hackensack, New Jersey, where she is an integral member of a team managing patients throughout their treatment cycles, including those who have become resistant to bortezomib-based regimens and whose disease has progressed.
Pomalidomide and carfilzomib are the two newest FDA-approved agents for these patients, and although the therapies are generally well tolerated, McNeill explained, it is critical that patients be educated about the importance of communicating any treatment- or disease-related issues with clinicians:
“When they report back to us and communicate with us, we can then manage appropriately to keep them on therapy for extended periods.”
Monitoring and Prophylaxis
McNeill said that at her center, for those patients on pomalidomide therapy are frequently and regularly monitored. The policy is to see patients at least every other week—and often weekly—for the first 2 months.
“Patients know that they have to get frequent checks of their blood counts. We look for significant drops in their neutrophil counts or their platelet counts, or even their hemoglobin, and manage appropriately.” There are a number of issues her team looks out for which are very specific to the agents used to treat patients with relapsed/refractory disease.
These can include thrombocytopenia with the proteasome inhibitors, neutropenia with the immunomodulatory drugs (IMiDs), and peripheral neuropathy with bortezomib and thalidomide. Gastrointestinal changes most typically manifest as diarrhea and/or constipation, rather than nausea or vomiting.
“Fatigue is something that we see very commonly, regardless of the treatment option,” said McNeill. Although fatigue may be related to treatment, McNeill stressed that it is important to rule out other possible root causes in the myeloma patient, such as anemia, dehydration, inactivity, and depression.
McNeill said that bone disease is a common characteristic of myeloma, affecting about 85% of patients. “Our policy is to use monthly bisphosphonate therapy for newly diagnosed patients with bone disease until they go to transplant, or if they don’t go to transplant, for approximately a year or two,” after which the agents are administered on a much less frequent basis, typically about four times per year.
She added that every patient who is on an IMiDcontaining regimen will have anticoagulation prophylaxis, and the agent chosen will depend on the patient. Patients at low risk for blood clots typically would take a daily 81-mg aspirin. As warranted, her team also uses warfarin, low molecular–weight heparin, and, more recently, rivaroxaban (Xarelto). Despite these preventive measures, “We do see some blood clots, but the rate is very low.”
Pomalidomide is typically only discontinued due to disease progression, said McNeill, rather than unacceptable toxicities. “We are fairly aggressive in managing any toxicities, cytopenias, or GI side effects.” In general, patients are able to stay on their full dose of pomalidomide therapy. McNeill said the typical starting does is 4 mg, with few patients receiving less than 3 mg. If the dose is reduced, she said, it’s usually due to persistent neutropenia.
She added that her team has seen some rare cases of confusion with pomalidomide, but “again, we are always looking to rule out other etiologies for a neurologic symptom before we attribute it to the drug.”
Pomalidomide can be used safely in elderly patients, McNeill assured. “If a patient does present with impaired renal function or other comorbidities, we of course monitor these patients more closely. We may want to see them more frequently,” and this monitoring includes phone calls from the navigators on the team.
“In general, many of these agents are very well tolerated, and the patients know what to report to us. We want to keep these patients on full-dose agents,” she emphasized, “because they usually get good disease control, and that’s our goal.”
The Nurse’s Role
At her center, McNeill said nurse practitioners see patients autonomously, meaning they assume a central role in disease education and telling patients what to look for in terms of toxicities.
In her patient education role, McNeil said that it is really important to explain the dosing schedule, when to go for laboratory tests, the type of adverse events patients should look out for, and when to call. She said that all members of the care team, including the navigators and infusion room nurses, are well educated about the various agents used to treat myeloma, their potential side effects, and how to manage them appropriately.
“With any drug, it’s a risk versus benefit analysis,” said McNeill. “Patients who have relapsed/ refractory disease need to stay on treatment, so we want to manage them through these cycles and keep them on the agent for a long period of time.”